Alert archive / Missouri / Red Flag Warnings in 2023
Red Flag Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this red flag warning at Apr 4, 2023, 2:47 AM CDT for 6 counties in Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas. It took effect at Apr 4, 2023, 1:00 PM CDT. It was in force for 8 hr. 13 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 2:47 AM CDT (07:47 UTC)
- In effect from
- Apr 4, 2023, 1:00 PM CDT
- Expired
- Apr 4, 2023, 9:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Holt County, MO, Nodaway County, MO, Platte County, MO
The radar
The Pleasant Hill radar (KEAX), 131 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 4:21 PM CDT | HAIL 0.7 | Skidmore, MO | |
| Apr 4, 4:46 PM CDT | HAIL 1 | 1 Wsw Hopkins, MO | |
| Apr 4, 4:46 PM CDT | HAIL 1 | 2 E Burlington Junction, MO | |
| Apr 4, 6:11 PM CDT | HAIL 1.25 | Highland, KS | |
| Apr 4, 6:36 PM CDT | HAIL 1 | 2 E Graham, MO | |
| Apr 4, 6:45 PM CDT | HAIL 1 | Maryville, MO | REPORT VIA SOCIAL MEDIA. |
| Apr 4, 6:52 PM CDT | HAIL 1 | Maryville, MO | REPORT FROM KMBC MET. |
| Apr 4, 6:52 PM CDT | HAIL 1.25 | Maryville, MO | REPORT RELAYED BY KMTV MET. |
| Apr 4, 6:52 PM CDT | HAIL 1.5 | Maryville, MO | REPORT FROM TWITTER. |
| Apr 4, 6:56 PM CDT | HAIL 2 | 1 Ssw Pickering, MO | KMBC METEOROLOGIST. |
| Apr 4, 7:34 PM CDT | HAIL 1 | Burlington Junction, MO | |
| Apr 4, 8:04 PM CDT | HAIL 1 | Mound City, MO | |
| Apr 4, 8:35 PM CDT | HAIL 1 | 3 N Effingham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 248 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
708 WWUS83 KEAX 040747 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 247 AM CDT Tue Apr 4 2023 ...Dangerous Fire Weather Conditions Tuesday... .Warm and gusty winds will increase through the day from the south. Expect good surface moisture to be present early in the day; however, by mid day there will be rapid drying as a warm and dry airmass moves in from the west this afternoon. RH values will plummet to around 15 to 20 percent later this afternoon in northeast Kansas and northwest Missouri. This, combined with the strong southerly winds will cause any fire that ignites to spread rapidly. . KSZ025-102-103-MOZ001-002-011-012-020-028-050200- /O.NEW.KEAX.FW.W.0003.230404T1800Z-230405T0200Z/ Atchison KS-Doniphan-Leavenworth-Atchison MO-Nodaway-Holt-Andrew- Buchanan-Platte- 247 AM CDT Tue Apr 4 2023 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING FOR WARM, DRY, AND WINDY CONDITIONS FOR FIRE WEATHER ZONES 001, 002, 011, 012, 020, 025, 028, 102, AND 103... The National Weather Service in Kansas City/Pleasant Hill has issued a Red Flag Warning, which is in effect from 1 PM this afternoon to 9 PM CDT this evening. * AFFECTED AREA...Fire weather zones 025, 102, and 103.Fire weather zones 001, 002, 011, 012, 020, and 028. * WIND...Out of the south at 20 to 30 mph, with gusts between 40 and 50 mph. * HUMIDITY...Minimum relative humidity around 15 to 25 percent this afternoon * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
364 WWUS83 KEAX 050157 RFWEAX URGENT - FIRE WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 857 PM CDT Tue Apr 4 2023 KSZ025-102-103-MOZ001-002-011-012-020-028-050300- /O.EXP.KEAX.FW.W.0003.000000T0000Z-230405T0200Z/ Atchison KS-Doniphan-Leavenworth-Atchison MO-Nodaway-Holt-Andrew- Buchanan-Platte- 857 PM CDT Tue Apr 4 2023 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 001, 002, 011, 012, 020, 025, 028, 102, AND 103... The National Weather Service in Kansas City/Pleasant Hill has cancelled the Red Flag Warning. Critical fire weather conditions have come to an end across the area as relative humidity values increase above critical limits; however, strong winds will continue into the overnight hours. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this red flag warning went out at Apr 4, 12:42 AM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 4, 12:42 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1242 AM CDT Tue Apr 4 2023
.Discussion...
Issued at 412 PM CDT MON APR 3 2023
Key Messages:
- Strong Thunderstorms Forecast Tuesday & Tuesday Night
- Severe Potential There; Capping Inversion May Hold Activity Back
- Strong Non-Thunderstorms Winds Tuesday
Discussion:
Confidence in occurrence of Tuesday afternoon thunderstorms: Medium.
Confidence in occurrence of severe storms if thunderstorms develop in
the afternoon: Medium-High
Confidence in occurrence of a squall line late Tuesday Night: Medium
Confidence in Non-Thunderstorm Wind Gusts Tuesday afternoon and
evening: Medium-High
The stationary boundary that dropped into the area last night is
currently positioned between Hwy. 36 and Interstate 70. Temperatures
have been in the mid 50s in northern Missouri, with mid 70s south of
Interstate 70. This boundary may sink to around Interstate 44, so
expect temperatures in the upper 50s for most of the forecast area
this evening. A few isolated showers are possible along the boundary
as moisture transport has increased south of the boundary. These
showers tonight do not appear to present any substantial threat.
The main PV anomaly has arrived in the west coast. A deep H5 trough
has developed in this area and the H5 jetstreak of 100+ kts is
starting to approach the trough axis. The trough will continue to
dig for the next 6-8 hours into the desert southwest. Strong CVA has
been occurring downstream of the trough axis. A broad area of WAA and
dCVA have phased favorable for robust lee cyclogenesis, and a
distinct cyclone is already analyzed over the Front Range. There has
already been response, with a surface trough extending eastward
across the Plains into the western Ohio River Valley. This roughly
has aligned with the thermal boundary that is oriented across the
forecast area. South of the boundary, the southerly flow has
provided strong WAA and some insentropic ascent. While the boundary
layer remains very dry, dewpoints have slowly increased this
afternoon, and cloud cover has developed indicating that moisture
return is underway for eastern Kansas through Central Missouri. As
the 100+ kt jet moves across the trough axis, the H5 trough will
steadily lift northeast out of the desert southwest. This will
continue to phase dCVA over the center of the surface cyclone, and
deepening of the system will continue. In response to the WAA over
the Ohio River Valley, there may be brief rise in H5 heights at some
point overnight with weak subsidence that will clear out the cloud
cover and suppress shower activity. This however will be short-lived
but important for setting the stage Tuesday afternoon for a severe
convective threat. It will not be too long before the stronger CVA
arrives in the forecast area and the H5 height falls take place over
the eastern Plains into the middle Mississippi River Valley. Tuesday
mid to late morning, the area will likely see some upper-level
diffluence and enhanced isentropic ascent, which may be able to
force a few light showers and thunderstorms. However, 12z CAM
guidance from this morning was not overly in favor of this. The main
limiting factor will be the southwesterly 700-500mb winds bringing
in an strong EML that creates a strong inversion over most of the
area Tuesday morning through Tuesday afternoon. Even elevated
parcels may run into problems initiating convection due to
entrainment of very dry air. Slight chance POPs have been put into
the forecast for a few hours Tuesday morning to account this
potential, as a weak lobe of vorticity may provide some kinematic
forcing for elevated activity. By Tuesday afternoon, the nose of the
H5 jet streak begins to enter eastern Kansas. By this time, the warm
front will have surged northward into Iowa. However, the surface
cyclone will promote surface pressure falls across most of the area,
and right now looks most robust for the northeast portion of the
forecast area. Tuesday after 18z is when the severe threat begins
for our forecast area. There are multiple scenarios that could play
out over two rounds. First, will be the threat for discrete
supercells in the afternoon, mainly north of I-70 and east of I-35.
Second round will present the potential for QLCS potential. If the
the -150 J/kg of CIN does not erode and the dryline ahead of the
cold front moves through, the afternoon discrete threat may not
materialize, but could still see a QLCS late into the evening.
Second scenario, that cap cannot be overcome, and the dryline mixes
the boundary so much that the cold front does have enough moisture
to develop a QLCS. However, any convection that develops tomorrow
after 17-18z will present a severe threat. The next paragraph will
discuss the afternoon discrete threat on the conditions we see
initiation, and the paragraph after that will discuss details of
what a QLCS would do if it develops.
Model consensus on a potent warm sector with this surface cyclone is
strong. Probabilities for SBCAPE over 1000 J/kg is above 99 percent,
and most solutions are producing SBCAPE over 2000 J/kg. Deep layer
shear will not be an issue at all with the 100 kt jet streak. Bulk
shear values of 0-6km will start out around 50 kts, and could
increase to 70 kts or beyond. Most of the warm sector will hold a
threat for initialization if the cap can break, and present wind,
hail and tornadic hazards. At this time, the most favorable for the
strongest supercells would be our northeast in the area that is
highlighted by the moderate risk. With the EML in place, mid-level
lapse rates will likely exceed 8.0 C/km, and the boundary layer may
become dry adiabatic before hitting the cap. Between 15-18z, the low-
level winds (0-1km) will mainly be dominated by speed shear, with
weak backing in the 2-4km layer. While storm-relative inflows may be
on the stronger side around 30 kts, but overall the combination of
thermodynamics and wind shear profile should support hail. Theta-e
deficits within the boundary layer will be very strong as well,
which will allow strong cold pools and perhaps stronger RFDs to
punch through and cause damaging winds. The hail and wind threat
applies to most the Day 2 Enhanced Risk area. Tornadoes, while
possible, will have struggles in most of our forecast area. While 0-
1 km SRH values climb above 200 m^2s/s^2, most areas outside the
moderate risk area have a mean wind motion that provides more
crosswise vorticity ingestion than streamwise. The SRH values are
greatly being augmented by the strength of environmental vorticity
and stronger storm-relative winds. The fast storm motions of 40-50
kts may make it difficult to deviate to the right for the favorable
streamwise vorticity ingest in our forecast area. A tornado could
still be produced by any supercell even outside of the moderate risk
if perhaps if it finds a mechanism to take the crosswise vorticity
and make it streamwise. Supercells that develop a right deviant
motion though will be able to ingest more helicity and strengthen.
The further northeast in Missouri you look and then into eastern
Iowa and western Illinois, the low-level hodographs become much more
favorable, as areas closer to the warm front and center of the
surface cyclone will have backed surface winds out of the southeast.
In this area, even storms that initialize and first move with the
mean wind will be able to realize more streamwise vorticity ingest,
and thus present a higher tornado probability. Further, looking at
the 12z HREF output, the stronger updraft helicity tracks are
concentrated where the surface winds are more backed. Main
contributions for that are from the NSSL-WRF and Hires FV3. The HRRR
so far has been keeping most of the forecast dry, unable to break
the cap until the convergence increases east of the forecast area.
If storms initiate in the afternoon, it will likely be near the KC
metro, with the severe threat then increasing as storms move east.
Confidence is a bit iffy in the western parts of our area. If the
surface low ends up tracking further northwest of the area, perhaps
the threats get pulled back. However, there is not much support for
that.
At some point, another dryline mixes eastward across Kansas into
Missouri, and will eat away at the moisture and also bring strong
non-thunderstorm wind gusts. The wind advisory highlights the area
of 45 to 50 MPH wind gusts. Attention then turns to the cold front
back over the High Plains Kansas. Currently, even with the strong
mixing of the dryline, the HRRR continues to develop a line of
thunderstorms along the cold front, and rather strong storms. Other
members of the HREF also develop weak updraft helicity tracks across
this line. If there is a large temporal separation between afternoon
activity and the evening, CAPE may be able to recharge across the
forecast area again. If the cold front accelerates faster than the
dry line mixing eastward, the cold front's convergence may actually
have a moist boundary layer to work with. If a QLCS develops, expect
the typical straight line wind threats, as cold pools will be
strong. In addition, a LLJ kicks in, and some of that momentum
likely gets dragged down. There is also potential for QLCS
mesovortex generation, that could present a QLCS tornado threat.
Currently, 0-3km bulk shear vectors are progged at 50 kts with a
west-southwest orientation, which provides a substantial orthogonal
component to the cold front itself, and component to a QLCS itself.
With 0-3km CAPE exceeding 75 J/kg and strong wind shear, line surges
and bowing segments can easily meet the three basic ingredients for
mesovortex generation, resulting in QLCS tornadoes and enhanced
winds. This could be a problematic situation with this being
overnight, as in some instances this could happen in few a minutes,
not to mention line propagation speeds of 45-50 kts possible. Even
if the mesovortex generation threat is not realized, a QLCS if it
develops will still present a straight line wind threat.
Beyond Tuesday, expect neutral conditions with zonal flow. Chances
for rain activity return by the end of week.
&&
.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1237 AM CDT TUE APR 4 2023
Expect VFR conditions to persist through the forecast period, but
winds will increase through the day, and switch from the south by
mid day. There will be some storms that form along a wind shift
late in the period, but early indications are that these storms
should form just west of the terminals, but will need to update
that we get closer to that time period.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 2 PM this afternoon to 1 AM CDT Wednesday for
KSZ025-057-060-102>105.
MO...Wind Advisory from 2 PM this afternoon to 1 AM CDT Wednesday for
MOZ012>015-020>023-028>031-037>039-043>045-053-054.
Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
MOZ007-008-016-017-024-025-032-033-040-046.
&&
Discussion...Krull
Aviation...LeightonHazardous weather outlook, Apr 3, 4:41 AM CDT, 22 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 441 AM CDT Mon Apr 3 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-040945- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 441 AM CDT Mon Apr 3 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms expected Monday morning, mainly across northern Missouri. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Severe thunderstorms are possible Tuesday, with large hail, strong winds, and tornadoes possible. Gusty south winds around 40 to 50 mph are expected Tuesday. Dry conditions, mainly across eastern Kansas and far western Missouri will bring some fire weather concerns to those areas. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 1:49 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 41 min |
| Apr 4, 2:06 PM CDT | Special Weather Statement | EAX | Lafayette | 24 min |
| Apr 4, 2:17 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Johnson, Pettis, Saline | 43 min |
| Apr 4, 2:38 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton, Saline | 37 min |
| Apr 4, 2:54 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Howard | 36 min |
| Apr 4, 3:19 PM CDT | Tornado Warning | EAX | Howard | 16 min |
| Apr 4, 4:03 PM CDT | Special Weather Statement | EAX | Adair | 27 min |
| Apr 4, 4:17 PM CDT | Special Weather Statement | EAX | Holt, Nodaway | 43 min |
| Apr 4, 4:20 PM CDT | Severe Thunderstorm Warning | EAX | Holt, Nodaway | 25 min |
| Apr 4, 4:38 PM CDT | Severe Thunderstorm Warning | EAX | Macon, Randolph | 37 min |
| Apr 4, 4:44 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway | 31 min |
| Apr 4, 4:57 PM CDT | Special Weather Statement | EAX | Randolph | 33 min |
| Apr 4, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Andrew, Holt, Nodaway | 58 min |
| Apr 4, 6:49 PM CDT | Severe Thunderstorm Warning | EAX | Nodaway, Worth | 26 min |
| Apr 4, 5:48 PM CDT | Special Weather Statement | EAX | Atchison, Doniphan | 27 min |
Nearby
Red Flag Warnings in Missouri, 2023Red Flag Warnings in Kansas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.